Minnesota, 2016

Cold in Minnesota, January 14, 2016

January 14, 2016 · NWS DLH · 1 event in 1 county or zone

A man was found deceased in a park. He had last been seen at about 1 am.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A man was found deceased in a park. He had last been seen at about 1 am. The low temperature that morning was 5 degrees. An autopsy revealed he had died of hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 14, 12:02 AM CST, 58 minutes earlier.

Area forecast discussion, Jan 14, 12:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1202 AM CST THU JAN 14 2016

.UPDATE...
ISSUED AT 921 PM CST WED JAN 13 2016

CLEAR SKIES AND VERY COLD TEMPERATURES CONTINUE OVER THE BORDER
REGION WITH 3Z TEMPS FROM 15 TO 19 BELOW ZERO. WE UPDATED EARLIER
TO LOWER THESE TEMPS QUITE A BIT AND MAY HAVE TO BUMP DOWN A FEW
MORE DEGREES AS IT WILL TAKE SOME TIME FOR THE CLOUDS TO MOVE IN.

ANOTHER CONCERN IS A NEARLY STATIONARY BAND OF SNOW OVER THE
WESTERN TIP OF LAKE SUPERIOR. THIS DRIVEN BY LOW LEVEL CONVERGENT
WIND AND COLD LOW LEVEL TEMPERATURES. THE RAP AND NAM BOTH SHOW
EITHER LIGHT VERY LOW LEVEL WIND OR THE CONVERGENCE TO CONTINUE
THROUGH LATE TONIGHT...THEN THE SURFACE TO 925MB WIND BECOMES
EASTERLY WHICH WILL BRING SNOW WEST TO THE TWIN PORTS AND ALONG
THE NORTH SHORE AS FAR NORTH AS LITTLE MARAIS. WE INCREASED POPS
LATE TONIGHT IN THESE AREAS AND PUT SOME LIGHT SNOW ACCUMULATION
IN THROUGH 12Z. WE ALSO BUMPED UP SNOW AMOUNTS SOME IN THESE SAME
AREAS DUE TO A BETTER CHANCE FOR LAKE ENHANCED SNOWFALL. WE WILL
WAIT FOR THE REST OF THE GUIDANCE TO COME IN...BUT THERE MAY BE A
NEED FOR AT LEAST AN ADVISORY ALONG THE NORTH SHORE...POSSIBLY
DOWN TO THE TWIN PORTS.

UPDATE ISSUED AT 727 PM CST WED JAN 13 2016

WE UPDATED TO LOWER TEMPERATURES ALONG THE INTERNATIONAL BORDER.
INTERNATIONAL FALLS WAS ALREADY AT -15F. CLEAR SKIES HAVE LED TO
THE COLD TEMPERATURES AND A TIGHT GRADIENT EXISTS WITH BIGFORK AT
9 ABOVE. CLOUDS WILL GRADUALLY INCREASE OVERNIGHT AND SOME AREAS
WILL SEE THESE COLD TEMPERATURES RISE AS THE CLOUDS THICKEN.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 332 PM CST WED JAN 13 2016

AT 330 PM...THE LIGHT SNOW THAT MOVED THROUGH DURING THE DAY WAS
STARTING TO MOVE OFF TO THE SOUTHEAST. THE MAJORITY OF THE LIGHT
SNOW AT THIS POINT WAS CONFINED TO AREAS FROM THE IRON RANGE
SOUTHEASTWARD INTO NW WI. THE SNOW HAD DIMINISHED CONSIDERABLY AT
THIS TIME IN THE DULUTH AREA...WITH MAINLY FLURRIES REMAINING.
TEMPERATURES RANGED FROM SINGLE DIGITS BELOW ZERO IN THE TIP OF
THE ARROWHEAD...TO THE SINGLE DIGITS AND TEENS FURTHER SOUTH.

THE MAIN FOCUS FOR THIS EVENING WILL BE THE LIGHT SNOW ACROSS
PORTIONS OF THE REGION. SOME ADDITIONAL LIGHT SNOW ACCUMULATION
WILL BE POSSIBLE INTO THE EVENING COMMUTE ACROSS MAINLY NW WI.
MAINLY FLURRIES ARE EXPECTED ELSEWHERE. AMOUNTS HAVE GENERALLY
BEEN AN INCH OR LESS ACROSS THE REGION. THE WEAK SHORTWAVE AND
SURFACE LOW THAT CAUSED THE SNOW WILL CONTINUE TO MOVE OFF TO THE
SE OVERNIGHT. THE FOCUS WILL THEN SHIFT TO THE MORE SUBSTANTIAL
SYSTEM THAT WILL MOVE IN LATER TONIGHT AND ON THURSDAY.

A CLIPPER TYPE SYSTEM WILL MOVE FROM SOUTHERN ALBERTA THIS
EVENING...TO CENTRAL NORTH DAKOTA BY 12Z THURSDAY...AND FAR SOUTH
CENTRAL MN BY 00Z FRIDAY. STRONG WAA...FGEN AND FAVORABLE JET
DYNAMICS WILL ACCOMPANY UPPER LEVEL DYNAMIC SUPPORT...TO GENERATE
A WEST TO EAST BAND OF SNOW ACROSS CENTRAL MN AND NORTHERN WI
LATER TONIGHT. THIS BAND WILL THEN SHIFT FURTHER NORTH ACROSS THE
CWA ON THURSDAY. AT THIS POINT...THERE IS PRETTY GOOD MODEL
AGREEMENT THAT QPF AMOUNTS WILL BE SOMEWHERE IN THE 0.15 TO 0.25
INCH RANGE FOR THE COMBINED EVENT. AS A RESULT...WE ARE EXPECTING
SNOWFALL AMOUNTS OF UP TO 2 INCHES ON THURSDAY...AND 2 TO 5 INCHES
FOR THE COMBINED EVENT THROUGH FRIDAY. DUE TO THE ORIENTATION OF
THE PATH OF THE SURFACE LOW AND THE UPPER LEVEL SHORTWAVE...WOULD
NOT BE SURPRISED TO SEE A VERY NARROW BAND OF HIGHER SNOW
ACCUMULATION...BUT CONFIDENCE IN PLACEMENT OF A HEAVIER BAND WOULD
BE QUITE LOW AT THIS POINT. AS WE GET CLOSER...WE MAY NEED TO
ISSUE AN ADVISORY IF CONFIDENCE INCREASES REGARDING A POTENTIALLY
HIGHER BAND OF SNOWFALL AMOUNTS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 332 PM CST WED JAN 13 2016

THE LARGE-SCALE PATTERN CHANGES THIS WEEKEND WITH ONE LAST ROUND OF
ARCTIC AIR AS THE UPPER LOW WHICH HAS BEEN NEAR STATIONARY OVER
HUDSON BAY DRIFTS TOWARDS THE GREAT LAKES...WITH TEMPS MODERATING TO
NEAR NORMAL NEXT WEEK. BESIDES A STORM EXITING THE REGION THURSDAY
NIGHT PRECIPITATION THROUGH THE EXTENDED PERIOD WILL BE LIMITED TO
THE SOUTH SHORE OF LAKE SUPERIOR WHERE LAKE EFFECT SNOWFALL IS
EXPECTED TO PERSIST INTO EARLY NEXT WEEK.

ON THE SYNOPTIC SCALE THE UPPER LOW WHICH HAS BEEN OVER HUDSON BAY
FOR THE PAST 5 DAYS WILL EVENTUALLY MAKE ITS WAY SOUTH ALONG THE
NORTHWEST ONTARIO/MANITOBA BORDER AND ACROSS THE UPPER GREAT LAKES
SATURDAY INTO SUNDAY...BRINGING WITH IT ANOTHER ROUND OF ARCTIC
TEMPERATURES. IT LOOKS LIKE THIS WILL BE SIMILAR TO THE PAST TWO
ROUNDS OF ARCTIC TEMPS WITH 850MB TEMPS IN THE -25 TO -30 RANGE.
CANADIAN IS A COLD OUTLIER WITH 850MB TEMPS BELOW -30...AND THE GEFS
ENSEMBLE MEAN SLIGHTLY WARMER...BUT THE ECMWF AND GFS MATCH UP
PRETTY WELL IN THE MIDDLE. THE COLDEST TEMPS ALOFT AND AT THE
SURFACE WILL OCCUR SATURDAY NIGHT...BUT LUCKILY WITH THE LOW WILL
COME MID-LEVEL CLOUD COVER WHICH WILL LIMIT LOWS TO ONLY THE 10-20
BELOW ZERO RANGE INSTEAD OF POSSIBLY COLDER IF SKIES WERE CLEAR.

BOTH AHEAD OF THIS UPPER LOW AND ITS WAKE NEXT WEEK FLOW AT LOW TO
MID LEVELS WILL BE OUT OF THE NORTH-NORTHWEST...WHICH WILL FAVOR
LAKE EFFECT SNOW SHOWERS ACROSS THE SOUTH SHORE. AT THIS TIME IT IS
DIFFICULT TO GET TOO SPECIFIC WITH AMOUNTS...BUT OVERALL EXPECT A
LONG-DURATION LIGHT TO MODERATE SNOW EVENT...WITH THE MOST INTENSE
SNOWFALL LATE SATURDAY NIGHT INTO SUNDAY WHEN THE MID-LEVEL MOISTURE
AND WEAK LARGE-SCALE FORCING FROM THE UPPER LOW ENHANCES THE LAKE
EFFECT PROCESSES.

CLOUDY THROUGH THE WEEKEND WITH SOME CLEARING POSSIBLE EARLY NEXT
WORK WEEK AS HIGH PRESSURE BUILDS ACROSS THE GREAT PLAINS AND
MID/UPPER MISSISSIPPI VALLEY. GUIDANCE THEN BEGINS TO DIVERGE WITH
ECMWF A BIT FASTER AND FLATTER IN THE UPPER FLOW WHILE THE GFS
PERSIST WITH A RIDGE ACROSS THE WEST. DESPITE THE MODEL DIFFERENCES
THE TREND LOOKS TO BE TOWARDS SEASONABLE TEMPS WITH THE NEXT CHANCE
OF SNOW ARRIVING ARRIVING MID-WEEK WITH A CLIPPER-LIKE SYSTEM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1202 AM CST WED JAN 13 2016

MVFR/IFR CIGS ARE COVERING MUCH OF THE NORTHLAND. THERE IS A TIGHT
GRADIENT WHERE VFR CIGS ARE PRESENT PER THE LATEST OBS ACROSS FAR
NORTHERN AND NORTHEAST MINNESOTA. THE LATEST OBS SHOW MVFR CIGS
SPREADING FURTHER TO THE EAST...SO EXPECTING KINL TO BECOME MVFR.

SNOW WILL MOVE INTO THE AREA LATE TONIGHT...IMPACTING KBRD BEFORE
SPREADING EASTWARDS AND NORTH AS THE DAY PROGRESSES. EXPECTING
SITES REMAIN IN MVFR/IFR CONDITIONS TO OCCUR. LIFR CONDITIONS WILL
OCCUR IN THE HEAVIEST SNOW BANDS...AND TRIED TO HINT AT THIS
POSSIBILITY AT KDLH AS THE LATEST NAM/RAP/GFS/GFSLAMP HINT AT THIS
AS WELL. ANOTHER COMPLICATION IS THE LATEST GUIDANCE DEPICTS
KBRD/KHYR STAYING ON THE FRINGE OF THE SNOWFALL AXIS. SO TRIED TO
SHOW IMPROVEMENT TO MVFR CONDITIONS AROUND 18Z...HOWEVER IF THIS
AXIS SHIFTS FURTHER SOUTH THEN IFR CONDITIONS ARE MORE LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH   6  20  14  16 /  40 100  80  20
INL -19  13  -1   5 /  10  50  40  10
BRD   9  24  10  13 /  70  80  60  10
HYR   4  23  19  23 /  50  70  60  60
ASX   3  22  18  24 /  30  80  80  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...MELDE
SHORT TERM...DAP
LONG TERM...JJM
AVIATION...WL
Hazardous weather outlook, Jan 13, 3:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CST WED JAN 13 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
302 PM CST WED JAN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL GRADUALLY DECREASE ACROSS THE NORTHLAND THIS
EVENING...WITH TOTAL AFTERNOON AND EVENING SNOW ACCUMULATION
GENERALLY AN INCH OR LESS. LIGHT SNOW WILL MOVE BACK INTO THE
REGION LATER IN THE NIGHT...ESPECIALLY ALONG THE AREA SOUTH OF
HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL BECOME WIDESPREAD ACROSS THE AREA ON THURSDAY...AS A LOW
PRESSURE SYSTEM AND WARM FRONT MOVES INTO THE REGION. DAYTIME
SNOW ACCUMULATION OF UP TO 2 INCHES WILL BE POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS.

SNOW WILL CONTINUE THURSDAY NIGHT AND FRIDAY RESULTING IN A TOTAL
OF 2 TO 5 INCHES ACROSS THE NORTHLAND. THE HIGHEST AMOUNTS ARE
EXPECTED ACROSS THE IRON RANGE INTO THE MINNESOTA ARROWHEAD...AND
ALONG THE SOUTH SHORE OF LAKE SUPERIOR.

THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK LIGHT TO MODERATE LAKE
EFFECT SNOW WILL FALL ACROSS THE SOUTH SHORE OF LAKE
SUPERIOR...ESPECIALLY OVER THE NORTHERN BAYFIELD PENINSULA AND
ALONG THE GOGEBIC RANGE IN NORTHERN IRON AND ASHLAND COUNTY.

ARCTIC AIR RETURNS TO THE NORTHLAND THIS WEEKEND WITH WIND CHILL
VALUES 20 TO 40 BELOW ZERO FRIDAY...SATURDAY...AND SUNDAY NIGHTS.
THE COLDEST NIGHT WILL BE SATURDAY NIGHT WHERE WIND CHILLS WILL
APPROACH 40 BELOW ZERO IN NORTH CENTRAL MINNESOTA. WITH WIND CHILL
VALUES FALLING TO DANGEROUS LEVELS WIND CHILL ADVISORIES AND
WARNINGS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT SNOWFALL REPORTS ARE APPRECIATED OVER THE NEXT FEW
DAYS.

LSZ121-140>148-141130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
302 PM CST WED JAN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONGER NORTHEASTERLY WINDS THURSDAY NIGHT INTO FRIDAY WILL
RESULT IN BUILDING WAVES ALONG THE SOUTH SHORE OF LAKE
SUPERIOR...ESPECIALLY FROM OAK POINT EAST TO SAXON HARBOR
WISCONSIN.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 13, 8:10 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
810 PM CST WED JAN 13 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     SNOW             3 E IRON JUNCTION       47.42N 92.55W
01/13/2016  M1.0 INCH        ST. LOUIS          MN   PUBLIC

0800 PM     SNOW             3 N BUTTERNUT           46.06N 90.50W
01/13/2016  M4.0 INCH        ASHLAND            WI   CO-OP OBSERVER

0700 PM     SNOW             2 E BUTTERNUT           46.01N 90.46W
01/13/2016  M3.4 INCH        ASHLAND            WI   TRAINED SPOTTER

&&

WL
IRIS SYSTEM
Local storm report, Jan 13, 9:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
939 PM CST WED JAN 13 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     SNOW             2 NW DULUTH             46.80N 92.15W
01/13/2016  M0.9 INCH        ST. LOUIS          MN   NWS EMPLOYEE

&&

WL
Local storm report, Jan 13, 11:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 PM CST WED JAN 13 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             GILE                    46.43N 90.23W
01/13/2016  M1.0 INCH        IRON               WI   TRAINED SPOTTER

&&

WL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central St. Louis

When
January 14, 1:00 AM CST
Where
Central St. Louis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Central St. Louis2016-01-1429MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615772.